Hail, Pushmataha
- When
- March 11, 7:50 PM CST
- Where
- Pushmataha County, 3.24 mi W of Eubanks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.428, -95.636
Strong thunderstorms developed across southeastern Oklahoma during the evening of the 11th. The strongest thunderstorms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed across southeastern Oklahoma during the evening of the 11th. The strongest thunderstorms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 6:12 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 612 PM CST Sat Mar 11 2023 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 600 PM CST Sat Mar 11 2023 We continue to monitor the risk for severe weather this evening, mainly for southeast Oklahoma. The highest threat for severe weather will be along the advancing triple point where a cold front intersects a dry line and warm front. Favorable thermodynamic and moisture profiles are expected to create a narrow zone with sufficient instability and minimal capping to allow a few storms to initiate. Strong wind shear should then allow any storms that develop to persist. As has been advertised, the main threat will be large damaging hail, but isolated strong winds or a tornado still cannot be ruled out. Thus far, a couple of weak storms have attempted to get going but have not been able to sustain themselves. Model guidance has trended somewhat weaker, more restrained in coverage, and further east than earlier, but the threat remains. Assuming storm coverage does trend up in the next hour or two, the most likely initiation point would be in Pittsburg, Latimer, and Pushmataha Counties. These storms would then move through Le Flore County as they exit into Arkansas. Any severe storms will push out of the area by late evening. A few weaker showers could also form along the cold front for northeast OK/northwest AR. Overnight, breezy northerly winds will develop across the area with cooler air advecting in from the north. A few light rain showers will be possible. && .LONG TERM... (Tomorrow through Saturday) Issued at 404 PM CST Sat Mar 11 2023 Cool and breezy northerly winds are forecast to remain common Sunday and continue Monday over the CWA as surface high pressure slides into the region Sunday night/Monday. With the surface high over the CWA Monday...winds should be lighter. Surface high then moves off to the east allowing for southerly wind and warmer temperatures to return Tuesday. These winds become gusty Wednesday ahead of another low pressure forecast to move into the Plains Thursday. With the approach of this next system...shower and thunderstorm chances return Thursday and continue Thursday night before a cold front moves southeast through the CWA. Current indications continue to hint at the precipitation exiting before the arrival of colder air late Thursday night. Behind the cold front...breezy northerly winds and colder temperatures are again in the forecast Friday into next weekend. && .AVIATION... (00Z TAFS) Issued at 539 PM CST Sat Mar 11 2023 North winds will increase this evening into the overnight hours as a cold front moves southeast across the area. A few showers and possibly a thunderstorm will be possible at the southeast Oklahoma and northwest Arkansas sites through mid evening, but thunder chances are too low at the TAF sites to include in the forecast. Mainly MVFR ceilings will prevail overnight, with some IFR conditions this evening at the Arkansas sites. Conditions will improve to VFR at all sites late tonight or early Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... TUL 38 54 30 50 / 20 0 0 0 FSM 44 58 34 53 / 70 0 0 0 MLC 43 57 33 52 / 50 0 0 0 BVO 34 53 25 49 / 20 0 0 0 FYV 38 53 27 48 / 60 0 0 0 BYV 38 51 28 46 / 70 0 0 0 MKO 40 54 31 50 / 40 0 0 0 MIO 37 52 26 46 / 30 0 0 0 F10 40 54 32 50 / 20 0 0 0 HHW 47 60 39 56 / 50 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....20 AVIATION...05
Hazardous Weather Outlook National Weather Service Tulsa OK 559 PM CST Sat Mar 11 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 559 PM CST Sat Mar 11 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...Early Evening through Mid Evening. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Mainly south of Interstate 40. ONSET...Early Evening through Late Evening. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... A few strong to severe thunderstorms are still expected across southeast OK over the next few hours. The latest model and observational trends suggest this risk should mostly be confined to areas to the south of Interstate 40, with the highest risk in the far southeast corner of the state. The primary risk will be large damaging hail, perhaps larger than golfballs. A small threat of a tornado or damaging wind gust will also exist, but it appears to be quite minimal. Otherwise, gusty southerly winds will continue this afternoon in advance of the front, with a shift to the north following the frontal passage this evening. Expect wind gusts from 25 to 30 mph to continue into early Sunday morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...High Wind Potential. MONDAY AND TUESDAY...No Hazards. WEDNESDAY...Very High Fire Weather Potential...High Wind Potential. THURSDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. FRIDAY...High Wind Potential. EXTENDED DISCUSSION... Fire weather concerns will increase toward the middle of next week, especially west of Highway 75, as southerly winds gust in the 30 to 35 mph range and and afternoon humidities decrease to 30 to 35 percent on Wednesday. The next chance of thunderstorms will come on Thursday as the next cold front moves through the region. Locally heavy rain could occur on Thursday. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
659 PM CST Sat Mar 11 2023
OKZ049-073-120130-
Pittsburg OK-Pushmataha OK-
659 PM CST Sat Mar 11 2023
...A strong thunderstorm will impact portions of northern Pushmataha
and south central Pittsburg Counties through 730 PM CST...
At 658 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
east of Stanley, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Clayton... Albion...
Clayton Lake State Park... Stanley...
Snow... Nashoba...
Kiamichi... Dunbar...
Tuskahoma... Eubanks...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3441 9573 3451 9573 3451 9567 3459 9567
3459 9574 3461 9574 3466 9547 3468 9501
3451 9503 3450 9505 3436 9505
TIME...MOT...LOC 0058Z 268DEG 37KT 3452 9541
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
724 PM CST Sat Mar 11 2023
OKZ073-075-120200-
Pittsburg OK-Latimer OK-
724 PM CST Sat Mar 11 2023
...A strong thunderstorm will impact portions of western Latimer and
central Pittsburg Counties through 800 PM CST...
At 724 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Savanna, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Hartshorne...
Krebs... Savanna...
Alderson... Higgins...
Haywood... Mcalester Regional Airport...
Haileyville... Arpelar...
Gowen... Dow...
Bache...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3499 9609 3500 9537 3472 9536 3478 9609
TIME...MOT...LOC 0124Z 270DEG 42KT 3487 9587
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 151 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084113.